Alert archive / Indiana / River Flood Warnings in 2022

River Flood Warning 54, NWS Indianapolis, IN

March 6, 2022Jackson County, Lawrence County, Washington County, Indiana

NWS Indianapolis, IN issued this river flood warning at Mar 6, 2022, 12:15 PM EST for Jackson County, Lawrence County, Washington County, Indiana. It took effect at Mar 7, 2022, 4:24 PM EST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Mar 6, 2022, 12:15 PM EST (17:15 UTC)
In effect from
Mar 7, 2022, 4:24 PM EST
Expired
Mar 11, 2022, 9:36 PM EST
In force
4 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Jackson County, IN, Lawrence County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 93 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Fork White River near Seymour (SERI3). The gauge peaked at 17.23 ft at Mar 8, 2022, 1:00 PM EST.

actionminormoderate5101503/0603/0703/0803/0903/1003/1103/1203/13
Action stage
8 ft
Minor stage
12 ft
Moderate stage
17 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03365500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 6, 9:38 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 6, 9:38 AM EST, 2 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
938 AM EST Sun Mar 6 2022

...Update...

.Forecast Update...
Issued at 938 AM EST Sun Mar 6 2022

Quick note about last night's convective event: The initial round of
convection early in the night was expected to be dominate, but
further west, significant upscale growth from Iowa/Missouri
convection occurred with well-developed cold pool. In these
scenarios, even meager amounts of instability can sustain these
well-organized systems. As a result, we ended up with greater
coverage of strong/severe winds than originally expected.

For today, we'll monitor some weak anafrontal convection across
southeast Missouri into southern Illinois which may bring some rain
to southern Indiana, but most of the precipitation is expected to be
closer to slowing/stalling front south of the Ohio River. Water
vapor imagery currently shows a deeper trough near the Four Corners
region of the Southwest, and models have this feature moving quickly
northeast. Initial breadth and magnitude of isentropic ascent-
driven precipitation on the cool side of aforementioned front is
still somewhat in question, and much of the hi-res guidance show
this development to be insufficient to impede northward movement
of the front given strong response from apoproaching wave. This
will bring the warm sector into at least the southern portion of
our area. So, the warm advection swath of precipitation may not
be the impetus for our heaviest rain, rather a more northeast-
southeast band of convection with stronger forcing for ascent with
the main wave. Regardless, most hi-res guidance pushes us to near
flash flood guidance for at least portions of the area, though
spatial variability makes it difficult to delineate an area where
flooding is most likely.

With regards to severe convection, the threat is conditional on more
surface-based parcels within the warm sector, which may be relegated
mostly south of our area. Again, some hi-res guidance would be more
concerning given the greater northward expanse of the warm sector.
The warm sector will be highly sheared and buoyant in the low
levels, so along with damaging wind potential, a tornado or two may
occur, especially where storm-scale line reorientations can occur.
We'll attempt to provide details on this later today.

We've only made small adjustments this morning, mainly to
temperature, based on observational trends.

&&

.Short Term...(Today through Monday)
Issued at 317 AM EST Sun Mar 6 2022

Before 12Z...

A pre-frontal line of strong to severe convection was moving across
central Indiana early this morning. These were in an area of 250-500
J/kg mixed layer CAPE, along with winds of 50+kt not too far off of
the surface.

This line will continue to move quickly east during the remainder of
the night, exiting well before 12Z. However, additional showers
could develop to the south along the pre-frontal trough before 12Z.
Will keep PoPs going in the pre-first period as needed based on
radar trends and latest hi-res guidance.

Wind gusts behind the line of storms are not near Wind Advisory
criteria, so will cancel the Advisory at issuance time.

After 12z Today...

After 12Z, there could be some lingering showers near the pre-
frontal trough in the south. Will continue with some lower PoPs
there this morning. The surface cold front will move through the
area today, but not expecting any rain to develop along it with the
focus on the pre-frontal trough. Temperatures will fall some behind
the front then rebound during the afternoon with some sunshine (but
nowhere near Saturday's temperatures).

Tonight...

Tonight, an upper trough will allow a surface low to deepen as it
moves along the front to the south. This will bring the front back
north into the area as a warm front. NAM is farther north than the
GFS/ECMWF, but that is typical. At the moment believe the low will
move through the southern third of the forecast area.

A strong low level jet of 60-70kt will bring in precipitable water
values over 1.25 inches to the area, close to the climatological
maximum. However, forecast QPF amounts of 1 to 2 inches are below
Flash Flood Guidance. Will continue to mention localized flood
threat but do not plan on any flood watches at this time. Will go
high PoPs all areas though given the forcing and moisture.

Other concern will be the severe weather threat across the south
overnight tonight as the surface low moves through. The strong low
level jet, similar CAPEs to what's going on at the moment, and good
shear values all point to the possibility of severe weather. The
only caveat would be the unfavorable time of day, but feel the
system is strong enough to overcome this. The Storm Prediction
Center's Marginal and Slight Risks across the south look reasonable.

Monday...

Weaker showers and some storms will be ongoing across the southeast
at 12Z Monday, so will have higher PoPs there in the morning with
lesser PoPs elsewhere. By afternoon, only some low PoPs will be
across the southeast to account for any lingering showers as the
system exits.

Temperatures will fall behind the system on Monday, back into the
40s.

&&

.Long Term...(Monday night through Saturday)
Issued at 317 AM EST Sun Mar 6 2022

Broad upper troughing will continue across the area during the long
term, with a deeper trough moving in for next weekend.

At the surface, high pressure will keep the area dry through
Thursday. As the deeper upper trough moves in late week into the
weekend, a surface cold front accompanied by an area of low pressure
will bring precipitation chances Thursday night through Friday
night. The front will be a good push of cold air, so forcing should
be high enough for likely PoPs on Friday.

There remains some uncertainty on timing of the system and where the
surface low will move. These will have impacts on precipitation
type. For now will go with a rain and snow mix for the area.

Dry weather will return for the weekend proper with high pressure
moving back in.

Temperatures will return to above normal by mid-week ahead of the
strong cold front, then fall to well below normal readings for
Saturday. Some rebounding of temperatures is possible on Sunday as
the high moves east.

&&

.Aviation...(12Z TAF Issuance)
Issued at 618 AM EST Sun Mar 6 2022

IMPACTS:

*  Gusty winds continuing into the afternoon.

*  MVFR ceilings tonight, quickly deteriorating as showers and
   isolated thunderstorms move through. LIFR ceilings possible at
   times Monday morning.

DISCUSSION:

Winds will continue to be strong and gusty out of the southwest/west
this morning; gusts should top out around 25kts. Otherwise, ideal
flying conditions throughout the day with scattered upper level
clouds.

Tonight, ceilings will quickly low are a warm front passes to the
north along with steady rainfall. At KIND and KBMG, isolated
thunderstorms will be possible overnight. Within heavy rain showers,
visibilities will drop between 3 and 5 SM. After frontal passage
winds will shift back to S/SE.

As the system moves through tomorrow morning, elevated surface
moisture will create low cloud decks around 500-1000 feet. Brief
LIFR ceilings are possible at times.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...BRB
Short Term...50
Long Term...50
Aviation...Updike
Hazardous weather outlook, Mar 6, 4:53 AM EST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
453 AM EST Sun Mar 6 2022

INZ021-028>031-035>049-051>057-060>065-067>072-071000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
453 AM EST Sun Mar 6 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible mainly south of Interstate 70
this morning.

Additional scattered thunderstorms will develop tonight. Severe
thunderstorms are possible, mainly after midnight and south of
Interstate 70. Damaging winds will be the primary severe threat, but
isolated tornadoes are also possible.

Locally heavy rain will be possible across much of the area tonight
as well. Widespread 1 to 2 inches of rain is expected, with locally
higher amounts possible. This amount of rain could result in
flooding of some creeks, streams, and rivers, and possibly isolated
flash flooding where rainfall rates are highest.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms are possible Monday morning near and south of
Interstate 70. Severe storms are not expected, but gusty winds and
locally heavy rain are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 6, 10:18 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1018 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     TSTM WND DMG     TURKEY RUN STATE PARK   39.89N 87.22W
03/06/2022                   PARKE              IN   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS NORTHERN
            PART OF THE COUNTY. TIMES ESTIMATED FROM
            RADAR.

&&

KH
Local storm report, Mar 6, 10:26 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1026 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     2 NW CRAWFORDSVILLE     40.07N 86.92W
03/06/2022                   MONTGOMERY         IN   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS MONTGOMERY
            CO. TIME ESTIMATED FROM RADAR.

&&

KH
Local storm report, Mar 6, 10:31 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1031 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND DMG     3 ESE YEOMAN            40.65N 86.67W
03/06/2022                   CARROLL            IN   911 CALL CENTER

            FEW TREES DOWN IN THE AREA. TIME ESTIMATED
            FROM RADAR.

&&

KH
Local storm report, Mar 6, 10:33 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1033 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     FRANKFORT               40.29N 86.51W
03/06/2022                   CLINTON            IN   911 CALL CENTER

            A TREE FELL ON TWO CARS, DAMAGING THEM. TIME
            ESTIMATED FROM RADAR.

&&

KH
Local storm report, Mar 6, 10:47 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1047 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     ZIONSVILLE              39.95N 86.27W
03/06/2022                   BOONE              IN   911 CALL CENTER

            TREES DOWN IN ZIONSVILLE AREA. TIME
            ESTIMATED FROM RADAR.

&&

KH
Local storm report, Mar 6, 11:05 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1105 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND DMG     1 SE LEBANON            40.04N 86.47W
03/06/2022                   BOONE              IN   LAW ENFORCEMENT

            TREES DOWN IN 600 BLOCK OF SOUTH EAST ST.
            AND 600 BLOCK OF SOUTH EVANS ST. IN LEBANON.

&&

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 12:17 AM ESTSpecial Weather StatementINDHancock, Marion28 min
Mar 6, 12:38 AM ESTSpecial Weather StatementINDDelaware, Madison, Randolph37 min
Mar 6, 1:23 AM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Vermillion, Warren22 min
Mar 6, 1:41 AM ESTSevere Thunderstorm Warning Considerable damage threatINDFountain, Montgomery, Parke, Putnam, Vermillion34 min
Mar 6, 1:47 AM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Fountain, Montgomery, Tippecanoe, Vermillion and 1 more43 min
Mar 6, 2:11 AM ESTSevere Thunderstorm Warning Considerable damage threatINDBoone, Clay, Clinton, Fountain, Hendricks, Montgomery and 4 more34 min
Mar 6, 2:27 AM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Montgomery, Tippecanoe, Tipton33 min
Mar 6, 2:42 AM ESTSevere Thunderstorm Warning Considerable damage threatINDBoone, Clinton, Hamilton, Hendricks, Marion, Montgomery and 2 more33 min
Mar 6, 2:54 AM ESTTornado WarningINDBoone, Hamilton, Madison36 min
Mar 6, 3:05 AM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Henry, Madison, Randolph, Tipton25 min
Mar 6, 3:16 AM ESTSevere Thunderstorm WarningINDHamilton, Hancock, Henry, Madison, Marion29 min
Mar 6, 3:19 AM ESTTornado WarningINDDelaware, Madison26 min
Mar 6, 3:28 AM ESTSevere Thunderstorm WarningINDDelaware, Hancock, Henry, Madison, Randolph32 min
Mar 6, 3:58 AM ESTSevere Thunderstorm WarningINDRandolph17 min
Mar 6, 12:15 PM ESTRiver Flood WarningINDGibson, Knox21 days
Mar 6, 6:04 PM ESTFlood WatchINDBartholomew, Brown, Clay, Daviess, Decatur, Greene and 19 more14 hr

Nearby

River Flood Warnings in Indiana, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.